Minnesota, 2012

Damaging Winds in Minnesota, June 20, 2012

June 20, 2012 · NWS MPX · 4 events in 1 county or zone

A small thunderstorm complex that developed across southwest Minnesota Wednesday morning, quickly moved northeast and intensified across east-central Minnesota. Damaging straight line winds caused a roof to partially blow off a home south of Mora, and numerous trees were uprooted around Mora, and a golf course east of Mora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small thunderstorm complex that developed across southwest Minnesota Wednesday morning, quickly moved northeast and intensified across east-central Minnesota. Damaging straight line winds caused a roof to partially blow off a home south of Mora, and numerous trees were uprooted around Mora, and a golf course east of Mora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 5:55 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 5:55 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT WED JUN 20 2012

.UPDATED FOR 12Z AVIATION DISCUSSION...

&&

.DISCUSSION...
/ISSUED AT 447 AM CDT WED JUN 20 2012/
TODAY AND TONIGHT...WMFNT WILL CONTINUE TO LIFT N THROUGH CENTRAL
MN AND NW WI...MAINTAINING A SOUPY WARM SOUTHERLY FLOW ACRS THE
REGION. HOWEVER...NRN PORTIONS OF THE MPX CWFA WILL HAVE VERY WARM
TEMPS MITIGATED BY SHIFTING WINDS DEPENDING ON HOW FAR N THE WMFNT
PROGRESSES ALONG WITH PLENTY OF CLOUD/RAIN COMPLICATIONS. PWATS
ARE RANGING FROM 1.6 TO NEARLY 2.0 INCHES...OWING TO DEWPOINTS IN
THE MID 60S TO LOWER 70S ACRS THE ENTIRE CWFA. THE WMFNT WILL
EVENTUALLY SETTLE N OF THE MPX CWFA...KEEPING THE AREA IN AN
UNSTABLE ENVIRONMENT. WILL EVENTUALLY SEE SHWRS/STORMS BREAK OUT
ACRS THE ENTIRE AREA AS A LOW PRES CENTER OVER ERN SD SHIFTS NE
ALONG THE WMFNT AND DRAGS A CDFNT E INTO SOUTH-CENTRAL MN. THE
CDFNT WILL SLOWLY SWEEP THRU THE CWFA THRU THIS EVENING...ALLOWING
FOR PLENTY OF RAINFALL AGAIN FOR MUCH OF THE AREA. WILL LOOK FOR
RAINFALL RATES UPWARDS OF 1-2 INCHES PER HOUR AND TOTALS IN THE
1-3...POSSIBLY 4...INCH RANGE. NOT EXPECTING MUCH IN THE WAY OF
STRONG/SEVERE TSTMS WITH VERY HIGH WBZ HEIGHTS /ARND 12 KFT/...
FREEZING LEVELS ARND 15 KFT...UNIMPRESSIVE LAPSE RATES AND
DIMINISHING EFFECTS FROM THE LLJ IN NRN MN. STILL...HEAVY RAIN AND
POSSIBLE FLOODING WILL BE CONCERNS WITH THE HIGH RAINFALL RATES.
AS TO HOW THIS WILL IMPACT TEMPERATURES...A SHARP TEMPERATURE
GRADIENT IS NOT ONLY PRESENT CURRENTLY FROM N TO S OVER THE CWFA
BUT THIS GRADIENT WILL PERSIST THROUGH MUCH OF THE DAY...
ESPECIALLY OVER CENTRAL PORTIONS OF THE AREA. WITH THE WOBBLING
FRONT AND SHIFTING CLOUD EDGE...THERE WILL BE A SPREAD OF HIGHS
FROM THE LOWER 70S NW TO NEAR 90 SE...AND THE POTENTIAL FOR SOME
LARGE TEMPERATURE BUSTS IN BETWEEN. AS THE CDFNT SHIFTS E
TONIGHT...PRECIP CHCS WILL DIMINISH AND COOLER AIR WILL BE USHERED
INTO THE REGION. SOME CLOUD COVER WILL REMAIN...ESPECIALLY THIS
EVENING IN THE EASTERN HALF...BUT OVERALL BY DAYBREAK THURSDAY
MORNING MOST AREAS WILL BE CLEAR. WILL LOOK FOR LOWS MUCH
COOLER...DOWN INTO THE MID TO UPR 50S.

THURSDAY THROUGH FRIDAY...RESPITE FROM THE RAIN ON TAP AS HIGH
PRES FROM THE PLAINS COMBINED WITH NW FLOW ALOFT BRING IN
COOLER/DRIER AIR TO THE REGION. LITTLE IN THE WAY OF DISTURBANCES
TO PRODUCE PRECIP SO HAVE RUN WITH A DRY FCST THROUGH THE PERIOD.
HIGHS WILL BE NUDGED DOWN TO THE MID-UPR 70S ON THU FOLLOWED BY
UPR 70S TO LWR 80S ON FRI AS THE SFC HIGH PRES SHIFTS E AND ALLOWS
A WARMER RETURN FLOW. A FRONTAL SYSTEM DEVELOPING OVER THE ROCKIES
WILL SHIFT E INTO THE PLAINS LATE FRI THRU FRI NIGHT. A MOISTURE
TAP FROM THE GOMEX WILL ALLOW THIS SYSTEM TO PRODUCE SHWRS/TSTMS
FOR THE REGION. COVERAGE STILL IN QUESTION...SO HAVE CAPPED POPS
IN GENERALLY THE HIGH-END CHC RANGE FOR THE AREA.

SATURDAY THROUGH TUESDAY...THE FRONTAL SYSTEM WILL QUICKLY SHIFT E
FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY SAT INTO SUN...
MAKING FOR THE PRIMARY PERIOD OF RAIN FROM SATURDAY INTO SATURDAY
EVENING. AS THIS SYSTEM EXITS...A MORE PROLONGED DRYING OUT PERIOD
IS ON TAP FOR THE REGION FOR THE FIRST HALF OF NEXT WEEK.
TEMPERATURES WILL VARY LITTLE THROUGH THE PERIOD...WITH HIGHS
GENERALLY RANGING FROM THE MID 70S TO THE LWR 80S WHILE LOWS
REMAIN IN THE 50S AND 60S.

&&

.AVIATION.../12Z TAF ISSUANCE/
FRONTAL BOUNDARY WILL SLOWLY MEANDER SOUTHEAST ACROSS THE REGION
TODAY...AND SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ALONG
THIS FRONT. EXPECT MVFR CEILINGS TO FOLLOW AFTER ITS
PASSAGE...WITH WINDS SHIFTING TO THE NORTHWEST.

KMSP...SHOWERS AND THUNDERSTORMS SHOULD HOLD OFF FOR THE MORNING
HOURS AS THE FRONT CONTINUES TO ARRIVE SLOWER THAN PREVIOUSLY
FORECAST. SOUTHERLY WINDS WILL PREVAIL OVER THE NEXT FEW HOURS
AHEAD OF THE FRONT. MVFR CEILINGS SHOULD LINGER INTO THE OVERNIGHT
HOURS...BUT OPTIMISTIC THAT THEY WILL STAY ABOVE 1800FT.

/OUTLOOK/
THURSDAY...VFR. WINDS NORTHWEST AT 10G20KT.
FRIDAY...VFR. WINDS NORTHWEST AT 10G20KT.
SATURDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS SOUTH AT 10KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ANOKA-CARVER-CHISAGO-
     DAKOTA-DOUGLAS-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-
     RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-WASHINGTON-WRIGHT.

     FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
     CHIPPEWA-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-POPE-RENVILLE-
     STEARNS-STEVENS-SWIFT-TODD.

WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PIERCE-POLK-ST. CROIX.

&&

JPC/JRB
Hazardous weather outlook, Jun 20, 4:17 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 AM CDT WED JUN 20 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
517 AM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA TODAY AS
A COLD FRONT SLOWLY PUSHES WEST TO EAST ACROSS THE AREA THROUGH
THIS EVENING. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING
TORRENTIAL RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR...
POSSIBLY CAUSING FLOODING OR FLASH FLOODING. THERE IS A SMALL RISK
THAT A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...PARTICULARLY FOR EASTERN MINNESOTA INTO WESTERN
WISCONSIN. THE THREAT FOR HEAVY RAIN AND STRONG OR SEVERE STORMS
WILL DIMINISH GREATLY THIS EVENING ONCE THE COLD FRONT EXITS TO
THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED LATE FRIDAY THROUGH SATURDAY EVENING AS
ANOTHER FRONTAL SYSTEM MOVES THROUGH THE REGION. THE RISK FOR
SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jun 20, 3:35 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 AM CDT WED JUN 20 2012

MNZ042-043-201000-
MORRISON-TODD-
435 AM CDT WED JUN 20 2012

...THUNDERSTORMS MOVING INTO MORRISON AND TODD COUNTIES THROUGH
500 AM CDT...

AT 434 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BROWERVILLE. THIS STORM WAS MOVING NORTHEAST AT 45
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BROWERVILLE.
  CUSHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4629 9434 4626 9434 4623 9439 4617 9437
      4598 9489 4613 9503 4633 9459 4631 9453
      4634 9446 4634 9442
TIME...MOT...LOC 0935Z 238DEG 40KT 4611 9484

JRB
Special weather statement, Jun 20, 3:37 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 AM CDT WED JUN 20 2012

MNZ042-043-049-201015-
MORRISON-STEARNS-TODD-
437 AM CDT WED JUN 20 2012

AT 434 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF SAUK CENTRE. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAUK CENTRE.
  GREY EAGLE.
  BURTRUM.
  SWANVILLE.
  FLENSBURG.
  RANDALL.

LAT...LON 4619 9458 4605 9433 4562 9485 4573 9506
TIME...MOT...LOC 0938Z 218DEG 43KT 4576 9486

JRB
Special weather statement, Jun 20, 8:43 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 AM CDT WED JUN 20 2012

MNZ043>045-050-052-053-061-WIZ014-201530-
ANOKA-BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK-
943 AM CDT WED JUN 20 2012

AT 939 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
MORRILL TO FORESTON TO 6 MILES EAST OF PRINCETON TO ST FRANCIS TO
ANDOVER. THESE STORMS WERE MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR.
  LEWIS LAKE.
  ONAMIA.
  NORTH BRANCH.
  ISLE.
  WOLF CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4616 9342 4615 9304 4598 9304 4597 9313
      4574 9313 4573 9286 4565 9287 4565 9256
      4574 9252 4573 9237 4572 9237 4522 9339
      4539 9342 4556 9352 4570 9371 4584 9404
      4620 9343
TIME...MOT...LOC 1443Z 229DEG 57KT 4586 9382 4577 9360
          4562 9340 4546 9331 4527 9327

JLT

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanabec

When
June 20, 8:58 AM CST
Where
Kanabec County, 0.69 mi S of Brunswick
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.790, -93.280

A roof was partially removed from a home, south of Mora.

Thunderstorm Wind, Kanabec

When
June 20, 9:01 AM CST
Where
Kanabec County, 3.08 mi WNW of Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
45.821, -93.336

Several power lines were blown down near the intersection of County Road 14 and Ivory Street.

Thunderstorm Wind, Kanabec

When
June 20, 9:02 AM CST
Where
Kanabec County, 0.64 mi S of Mora to 0.29 mi SSW of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.871, -93.302

A few large trees were uprooted on Grove Street in Mora.

Thunderstorm Wind, Kanabec

When
June 20, 9:03 AM CST
Where
Kanabec County, 0.71 mi E of Mora Arpt to 1.02 mi ENE of Mora Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.881, -93.255

A tree was blown down across State Route 23. In addition, Spring Brook Golf Course had numerous large tree limbs blown down across the course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378330, 378331, 378332, 378333.